Alert archive / Nebraska / Tornado Warnings in 2017

Tornado Warning 11, NWS Omaha, NE

June 16, 2017Cuming County, Stanton County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 5:44 PM CDT for Cuming County, Stanton County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Jun 16, 2017, 6:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Cuming County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

427 
WFUS53 KOAX 162244
TOROAX
NEC039-167-162315-
/O.NEW.KOAX.TO.W.0011.170616T2244Z-170616T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
544 PM CDT FRI JUN 16 2017

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Cuming County in northeastern Nebraska...
  East central Stanton County in northeastern Nebraska...

* Until 615 PM CDT
    
* At 544 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pilger, or 21 miles east of Norfolk, moving
  southeast at 35 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Wisner around 550 PM CDT. 
  Beemer around 605 PM CDT. 
  West Point around 615 PM CDT. 

Other locations impacted by this tornadic thunderstorm include 10
Miles West Of West Point.

This includes Highway 275 in Nebraska between mile markers 93 and
120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4195 9716 4209 9703 4192 9656 4174 9674
TIME...MOT...LOC 2244Z 302DEG 30KT 4199 9701 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

FOBERT
1 follow-up statement
318 
WWUS53 KOAX 162307
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
607 PM CDT FRI JUN 16 2017

NEC039-167-162316-
/O.EXP.KOAX.TO.W.0011.000000T0000Z-170616T2315Z/
Cuming NE-Stanton NE-
607 PM CDT FRI JUN 16 2017

...THE TORNADO WARNING FOR CENTRAL CUMING AND EAST CENTRAL STANTON
COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Cuming county until 630 PM CDT.

LAT...LON 4195 9716 4209 9703 4192 9656 4174 9674
TIME...MOT...LOC 2306Z 302DEG 30KT 4190 9681 

$$

FOBERT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:39 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 3:39 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
339 PM CDT Fri Jun 16 2017

.SHORT TERM...(Tonight through Monday)
Issued at 336 PM CDT Fri Jun 16 2017

Severe thunderstorm threat through this evening remains the primary
forecast concern.

Atmosphere was taking its time recovering this afternoon from
Thursday evening convection, however the process was slowly
occurring. Mid level shortwave as shown by enhanced water vapor
imagery was progressing into central Nebraska at mid afternoon,
ushered along by 90kt upper level jet knifing into the western
Dakotas. Surface front was sharpening in central Nebraska as well,
with 60-70F dew points streaming north ahead of it into south
central Nebraska. 850 moisture was also slowly increasing in this
area as per RAP analysis, noted by 12C dew point temp just ahead of
surface front. Northward extent of moisture return was less than
previous model solutions, but HRRR continued to initiate
convection in north central Nebraska, and that has occurred as of
330 PM.

As convection moves across northeast Nebraska as per HRRR,
strongest activity is likely to develop/move southeast with time
this afternoon and evening into plume of higher moisture and
instability across south central and southeast Nebraska. However
high effective bulk shear is in place now and will continue across
all of eastern Nebraska into southwest Iowa through the evening.
Thus even where instability is somewhat lacking, severe storms are
still possible.

While hail is likely with any storms given combination of shear and
instability, wind threat is also enhanced where inverted-v soundings
are prevalent in our north, and cold pool acceleration in the south.
There is a tornado risk as well, especially with initial development
of storms over the southern half of the state where low level
moisture is in place, and also as supercellular structures maintain
themselves as scattered line progresses southeast and interact with
mesoscale surface boundaries.

Expect line of storms to progress south and east of our area late
this evening, leaving most of the rest of the night dry. Another
stronger mid level trough is still forecast to drop into the Dakotas
Saturday, enhancing lift over cooler air behind surface front. Thus
scattered showers are possible during much of the day in our north.
To the south, most model output suggests cold front and thus surface
instability will be well to our south during the afternoon. However
there is plenty of spread suggesting southeast Nebraska and
southwest Iowa may be close enough for strong storms during
afternoon heating. A slight to enhanced risk is outlined by SPC Day
2 outlook there, but will have to see how far front progresses
before getting overly concerned.

Otherwise cooler conditions are forecast Saturday and Sunday when
northerly low level flow keeps highs in the 70s to lower 80s. Highs
rebound back into the lower 80s on Monday when westerly low level
flow brings slightly warmer air into the region.

.LONG TERM...(Monday night through Friday)
Issued at 336 PM CDT Fri Jun 16 2017

Northwesterly mid level flow will begin the longer term period, with
a gradual return to a more zonal pattern by the end of the week. No
major storm system are forecast to affect our area during this time,
so precipitation chances will be confined to impulses rolling
through the faster mid level flow. Timing of these features is
impossible to pin down this far out, and model output offers varying
opinions on timing and magnitude. Suffice it to say there will be at
least random chances for convection beginning Tuesday night and
continuing through Friday. Temperatures are likely to rebound back
into the upper 80s to lower 90s most spots Tuesday through Thursday,
and perhaps a bit cooler on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Jun 16 2017

Generally VFR conditions are expected outside of thunderstorms,
with mainly mid and high clouds initially, then cigs near FL040
are possible toward 12Z. An upper level vorticity maximum will
drive a frontal boundary through eastern Nebraska during the late
afternoon and evening. Thunderstorms are forecast along that
front, initiating in north central and south central Nebraska by
21Z, then moving east and southeast of KOMA and KLNK TAF sites by
02Z. The stronger storms will bring the potential for IFR/MVFR
conditions for a couple of hours at all sites, along with the
possibility of large hail and wind gusts over 50kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND  SATURDAY

There is a chance for severe thunderstorms through this evening
across all of eastern Nebraska and southwest Iowa. Large hail and
damaging winds will be the primary threat, but an isolated tornado
is also possible.

Scattered thunderstorms developing in north central through south
central Nebraska are expected to sweep east through the evening as
a cold front moves into the region. Sufficient instability and
strong shear will enhance the risk for strong to severe
thunderstorms. Most of the activity will move off to the east and
southeast by midnight.

More thunderstorms are possible Saturday afternoon in southeast
Nebraska and southwest Iowa, with a slight chance for severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

There should be intermittent chances for thunderstorms for at
least parts of the area from Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in parts of the area this evening.

In the hours before

Local storm report, Jun 16, 4:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             BRUNSWICK               42.34N 97.97W
06/16/2017  M1.00 INCH       ANTELOPE           NE   CO-OP OBSERVER

&&

VDEWALD
Local storm report, Jun 16, 4:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
451 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          8 N MEADOW GROVE        42.14N 97.75W
06/16/2017                   PIERCE             NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 16, 5:00 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             6 ENE NELIGH            42.18N 97.93W
06/16/2017  M1.25 INCH       ANTELOPE           NE   STORM CHASER

&&

VDEWALD
Local storm report, Jun 16, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             6 W NORFOLK             42.03N 97.54W
06/16/2017  M1.75 INCH       MADISON            NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 16, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 N BATTLE CREEK        42.01N 97.60W
06/16/2017  M1.75 INCH       MADISON            NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jun 16, 5:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     4 S NORFOLK             41.98N 97.43W
06/16/2017  M71 MPH          MADISON            NE   ASOS

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:11 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline34 min
Jun 15, 7:39 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline36 min
Jun 15, 7:49 PM CDTSevere Thunderstorm WarningOAXCass, Otoe26 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningOAXGage37 min
Jun 15, 8:07 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe23 min
Jun 15, 8:33 PM CDTFlash Flood WarningOAXJefferson, Saline3 hr
Jun 15, 11:14 PM CDTAreal Flood WarningOAXJefferson, Saline12 hr
Jun 16, 3:54 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce45 min
Jun 16, 4:44 PM CDTTornado WarningOAXMadison, Pierce31 min
Jun 16, 4:57 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne48 min
Jun 16, 5:10 PM CDTTornado WarningOAXMadison, Pierce, Stanton35 min
Jun 16, 5:15 PM CDTTornado WarningOAXCuming, Pierce, Stanton, Wayne30 min
Jun 16, 5:32 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison28 min
Jun 16, 5:42 PM CDTTornado WarningOAXColfax, Cuming, Madison, Platte, Stanton33 min
Jun 16, 5:58 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte32 min
Jun 16, 6:05 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge25 min
Jun 16, 6:09 PM CDTTornado WarningOAXBoone, Madison, Platte16 min
Jun 16, 6:13 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte, Stanton47 min
Jun 16, 6:18 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston42 min
Jun 16, 6:23 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Madison, Platte52 min
Jun 16, 6:27 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington48 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Dodge, Saunders, Washington28 min

Nearby

Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.